The U.S. Centers for Disease Control reported this week that the number of people who had died in the ongoing fungal meningitis outbreak had increased to 29, with the latest death occurring in Virginia.
In all, the CDC said, 404 people had been sickened after receiving tainted steroid injections in their backs or in peripheral joints. As of Oct. 22, 54 people had confirmed cases of meningitis from the shots. Others had infections in joints such as knees, shoulders or ankles. Some suffered strokes that are believed to be associated with the illness.
The medication, a preservative-free steroid called methylprednisolone acetate, is used to treat arthritis and back pain. The tainted drugs all came from the New England Compounding Center, a facility in Framingham, Mass. Inspections of the compounding facility by the U.S. Food and Drug Administration revealed a number of safety lapses, including greenish-black foreign matter floating in vials of medication, water leaking from boilers and discoloration on equipment used for sterilization.
Fungal meningitis, an infection of the tissues that line the brain and spinal cord, can be deadly but is not contagious. The CDC has warned more than 14,000 patients who received injections from the New England Compounding Center to be on the lookout for symptoms of meningitis, which include fever, vomiting, sensitivity to light and headache, for several months.